Alert archive / Kentucky / Wind Advisories in 2024
Wind Advisory 8, NWS Louisville, KY
NWS Louisville, KY issued this wind advisory at Dec 4, 2024, 10:49 PM EST for 29 counties in Kentucky; 10 counties in Indiana. It took effect at Dec 4, 2024, 11:00 PM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2024, 10:49 PM EST (03:49 UTC)
- In effect from
- Dec 4, 2024, 11:00 PM EST
- Expired
- Dec 5, 2024, 4:00 AM EST
- In force
- 5 hr
- Issued by
- NWS Louisville, KY
All 39 counties
Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Anderson County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Clark County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Nelson County, KY, Nicholas County, KY, Oldham County, KY, Scott County, KY, Shelby County, KY, Spencer County, KY, Trimble County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 52 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
686 WWUS73 KLMK 050349 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 1049 PM EST Wed Dec 4 2024 INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-050900- /O.NEW.KLMK.WI.Y.0008.241205T0400Z-241205T0900Z/ Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Hardin- Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY- Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-Boyle- Garrard-Madison- Including the cities of Louisville, Scottsburg, La Grange, Georgetown, Lawrenceburg, Nicholasville, Frankfort, Brandenburg, Harrodsburg, Hodgenville, Richmond, New Castle, Lexington, Taylorsville, Tell City, Jasper, Lebanon, Lewisport, English, Milton, Springfield, Jeffersonville, Versailles, Hardinsburg, Elizabethtown, Shepherdsville, Carlisle, Lancaster, Paoli, Danville, Corydon, Madison, Bedford, Shelbyville, Salem, Cynthiana, New Albany, Hawesville, Paris, Bardstown, and Winchester 1049 PM EST Wed Dec 4 2024 /949 PM CST Wed Dec 4 2024/ ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST /3 AM CST/ THURSDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of south central Indiana and east central, north central, northwest, and south central Kentucky. * WHEN...Until 4 AM EST /3 AM CST/ Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SRM
1 follow-up statement
473 WWUS73 KLMK 050845 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 345 AM EST Thu Dec 5 2024 INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-050945- /O.EXP.KLMK.WI.Y.0008.000000T0000Z-241205T0900Z/ Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Hardin- Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY- Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-Boyle- Garrard-Madison- Including the cities of Louisville, Scottsburg, La Grange, Georgetown, Lawrenceburg, Nicholasville, Frankfort, Brandenburg, Harrodsburg, Hodgenville, Richmond, New Castle, Lexington, Taylorsville, Tell City, Jasper, Lebanon, Lewisport, English, Milton, Springfield, Jeffersonville, Versailles, Hardinsburg, Elizabethtown, Shepherdsville, Carlisle, Lancaster, Paoli, Danville, Corydon, Madison, Bedford, Shelbyville, Salem, Cynthiana, New Albany, Hawesville, Paris, Bardstown, and Winchester 345 AM EST Thu Dec 5 2024 /245 AM CST Thu Dec 5 2024/ ...WIND ADVISORY WILL EXPIRE AT 4 AM EST /3 AM CST/ EARLY THIS MORNING... The threat for wind gusts in excess of 50 mph has ended. Wind gusts up to 40 mph will remain until 9 AM EST / 8 AM CST. $$ SRM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Dec 4, 9:51 PM EST, 58 minutes earlier. Its key messages:
- * Windy conditions expected through tonight with gusts of 35-40 mph possible. * Light precipitation tonight and a quick temperature drop may result in scattered slick spots on roads Thursday morning. * Cold wind chills in the single digits Thursday morning and teens in the afternoon. * Warming temperatures are expected through the weekend, with the next chance for widespread precipitation coming as rain Sunday night into Monday.
Area forecast discussion, Dec 4, 9:51 PM EST, 58 minutes before
Area Forecast Discussion National Weather Service Louisville KY 951 PM EST Wed Dec 4 2024 .KEY MESSAGES... * Windy conditions expected through tonight with gusts of 35-40 mph possible. * Light precipitation tonight and a quick temperature drop may result in scattered slick spots on roads Thursday morning. * Cold wind chills in the single digits Thursday morning and teens in the afternoon. * Warming temperatures are expected through the weekend, with the next chance for widespread precipitation coming as rain Sunday night into Monday. && .SHORT TERM /THROUGH THURSDAY/... Issued at 314 PM EST Wed Dec 4 2024 Southerly warm air advection continues through the rest of today into tonight before a cold front arrives overnight tonight. Synoptic scale ascent and moisture depth associated with the frontal system increase this evening into tonight. The potent mid-level vorticity maximum rotates over the Lower Great Lakes and Upper Ohio Valley as the strong cold front sweeps southeast through the area. Scattered showers most likely late this evening into the overnight and ending by sunrise Thursday. During this timeframe, the best chance (greater than 40% chance) will be northeast of a Salem IN to Campbellsville KY line. P-type looks mainly liquid through about Midnight, with a changeover to scattered snow showers for the 12-4 AM time frame. This is a very light QPF event, but any scattered snow showers tonight could produce a quick dusting. Little to no snow accumulations are expected. Temperatures plummet early Thursday morning with very strong CAA in the wake of the cold front. Temperatures are expected to drop into the teens to 20s by daybreak. Precipitation will likely diminish by sunrise. But given the light QPF overnight and quick temperature crash, some scattered slick spots will certainly be possible for the Thursday morning commute. This concern is highest from southern IN southeast through north-central KY and the Bluegrass Region. In addition, NW winds will remain fairly breezy in the strong CAA regime. In short, expect a very chilly Thursday morning with wind chills in the single digits to teens and possible slick spots on roads. Plan ahead and give yourself some extra travel time Thursday morning. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Issued at 314 PM EST Wed Dec 4 2024 Thursday Night - Saturday Night... The heart of the continental polar air mass will be over the region Thursday evening as sfc high pressure spreads from the lower Missouri Valley into the Mississippi Valley. With the pressure gradient weakening over the area, winds should be light, which will help in keeping wind chills "only" in the upper single digits and low teens Thursday night into Friday morning. With mostly clear skies expected into Friday morning, radiational cooling should be uninhibited, and low temperatures are expected to fall into the low- to-mid teens across most of the area. In the coldest locations, temperatures may fall as low as the upper single digits. After another chilly day on Friday with high temperatures in the 30s, a gradual warming trend is expected through the weekend. Mid- and upper-level troughing will eject eastward into the North Atlantic as sfc high pressure moves into the southeastern US. The Rex Block upper pattern over the western CONUS will begin to untangle itself as another polar stream disturbance moves in from the Gulf of Alaska. Until the southern stream upper low over the southwest US begins to eject into the southern Plains on Sunday, moisture return is expected to be limited, and dry weather is expected through Sunday morning. Sunday into Early Next Week... Once the closed low over the southwest US opens up and ejects eastward on Sunday, rich moisture from the Gulf of Mexico will be drawn northward into the Tennessee and Ohio Valleys. ECMWF and NAEFS ensemble mean integrated vapor transport and precipitable water exceeds the 90th percentile of model climatology Sunday night into Monday, with mean PW values ranging between 1 and 1.25". Anomalous moisture content combined with support from the upper shortwave will allow for the development of widespread precipitation across the region Sunday afternoon through the day on Monday. With the region being squarely in the warm sector of this system, temperatures will be above normal for the end of the weekend into early next week and any precipitation should fall as rain. For the Sunday night-Monday period raw ensemble probabilities of QPF over 1" are 20-30%, while the NBM has 1" QPF exceedance probabilities between 50-70%. Once this wave of precipitation lifts through the region Monday night, the sfc front will still be lagging to the west of the area. Indeed, ensemble guidance diverges considerably after next Monday, with large spreads in temperature and moisture guidance as we head into the middle of next week. With the main upper level trough still lagging behind, it is possible that additional waves of precipitation will continue into the middle of next week. Temperatures should trend downward from Monday night into Wednesday, and if enough cold air seeps into the region, p-type may become questionable later into next week. However, forecast confidence in specifics beyond Monday is quite low at this time. && .AVIATION /00Z TAFS THROUGH 06Z SATURDAY/... Issued at 639 PM EST Wed Dec 4 2024 Impacts: * Gusty winds from the SW this evening, peaking with a period of 30 kt gusts after shift to WNW around midnight. * Brief and light precip with the wind shift, with transient MVFR vis possible. Discussion: Prevailing VFR expected through the valid TAF period. Will initialize with gusts around 25 kt from the SW this evening, and bump those gusts up near 30 kt with the wind shift to WNW around midnight. Medium confidence in these gusts as the winds have been overachieving, and this forecast is a bump upward from model guidance. Low-level jetting is respectable with 40-45 kt just 2000 feet off the deck, but with the stronger than advertised sfc winds, it's too marginal to justify LLWS. Low clouds scatter out before daybreak at SDF and BWG, and more toward mid-morning at LEX with diminishing NW winds. Will hang on to gusts just shy of 20 kt for much of the day, after which the gradient further relaxes Thu evening. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...None. IN...None. && SHORT TERM...MCK LONG TERM...CSG AVIATION...RAS
Hazardous weather outlook, Dec 4, 10:36 PM EST, 13 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1036 PM EST Wed Dec 4 2024 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-060345- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- 1036 PM EST Wed Dec 4 2024 /936 PM CST Wed Dec 4 2024/ This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Overnight. A brief period of wind gusts in excess of 40 mph is possible overnight, mainly between midnight and 3 AM. Light precipitation overnight, with temperatures quickly dropping into the 20s, could result in isolated slick spots Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday will be cold and blustery with wind chills in the single digits and low-to-mid teens. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS
Nearby
Wind Advisories in Kentucky, 2024Wind Advisories in Indiana, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.